You're probably asking yourself, why would premature babies be on a blood thinner in the first place? (Apologies to those of you who already know this.)
Anyone who has an IV, whether it's an adult or child, has the potential for the IV to get blocked. To prevent this, it is standard procedure to inject heparin into the IV to keep it open. There are protocols for this and a small dose of heparin is used (especially for premature infants). For those in the intensive care unit, whether it be in neonatal or pediatric or adult ICU, patients usually has a number of IVs for things like medications, nutrition, etc.
Don't get me wrong. I'm not defending the hospital nor am I excusing their behavior. But, in reading the article, in cases like this, there is some kind of system breakdown to cause this tragedy to happen. I'm not looking to assign blame, I'm looking for a way to prevent this from happening again in the future. From the article:
Odle [hospital president/CEO] said the preliminary investigation showed a staff member, likely with the pharmacy department, placed a vial of the wrong concentration of the anti-coagulant drug heparin in a drawer of a drug cabinet at the nurses' station of the neonatal unit.My sympathies go out to this family. Obviously, this is something that should not have occurred. According to the article, police have ended a criminal investigation ruling it an accidental death. However, the family and the community will demand some kind of accountability. We'll have to see how this story plays out.
Subsequently, at least one other staff member -- probably a nurse or several nurses -- removed the vial from the computer-controlled cabinet and did not double-check to make sure the vial matched the concentration listed on the cabinet drawer before withdrawing the liquid drug into a syringe. The babies then were given an overdose.